Content note: This post deals with themes that may be triggering to some readers.
My therapist told me it’s common for individuals that experience Bipolar Disorder to stop taking their medication once they feel balanced. They may get to a place where they feel safe and no longer have the awareness it’s the medication that got them there. They stop taking it. Then they crash.
As I swallow each pill daily I would like to believe that I will never be that person. I have a reminder set on my phone and my laptop. “Take your medicine each night at 9:00 PM,” is written on the mirror in the bathroom and “take me,” is written on the pill container that sits on the night stand by my bed. I’m prepared because sometimes my mind plays tricks on me.
Must. Keep. Taking. The. Medication.
46 days and counting. It had been 46 days since I started the Lamictal and 32 since I experienced suicidal ideation. I know this because every night at bedtime I mark the calendar with the colour I felt that day. That is how I’ve always kept track of my mood swings. This is how I know when the dark days are coming.
Black: Suicidal Ideation
I had 12 consecutive days of blue. Blue. I thought, I’m proud of myself. The medication is working.
Lily Bailey and The Secret Routines of OCD. Post continues after audio…
Until I woke up Friday morning, in a bad place, a black place. Conveniently it was therapy day except I didn’t want to go. I considered not showing up. I considered never going back again. Not because I thought I was cured, but because I knew I wasn’t. There’s no more of a desperate time than this moment, I thought. So I went.
“The medication is only intended to alleviate symptoms in order for you to feel better and increase function,” Kathy, my therapist said. “As you increase the dosage you will continue to improve.”“The medication masked the symptoms,” I said. “I didn’t know it was coming.”
“The medication masked the symptoms,” I said. “I didn’t know it was coming.”
But I did. I did see it coming. Not in the moment, but now that I look back at the past several days the warning signs were there. I hadn’t slept more than a couple of hours the past three nights. I’d been struggling with myself and my relationships. There were triggers, but the medication had me believing I was even.
I indubitably realised it when this happened the day before: